Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 71, NWS Kansas City, MO

June 10, 1998Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 10, 1998, 1:03 PM CDT for Livingston County, Missouri. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 10, 1998, 1:03 PM CDT (18:03 UTC)
Expired
Jun 10, 1998, 1:45 PM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 128 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 1:15 PM CDTHail 1.75Chillicothe, MOGolfball-size hail was reported during a severe thunderstorm by the Livingston County Sheriff's Office at Chillicothe.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.1 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 186 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 167 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
186 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
167 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMCI 101803 RRA
SVRMCI
MOC117-101845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY-PLEASANT HILL MO
103 PM CDT WED JUN 10 1998

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

   * SEVERE THUNDERSTORM WARNING FOR...
     LIVINGSTON COUNTY IN MISSOURI
     
   * UNTIL 145 PM CDT

   * AT 103 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
     A SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CHILLICOTHE MOVING 
     EAST AT 35 MILES PER HOUR.

   * SEVERE THUNDERSTORM WILL BE...
     NEAR CHILLICOTHE BY 115 PM
     NEAR UTICA BY 110 PM
     NEAR STURGES BY 120 PM

LARGE HAIL UP TO THE SIZE OF GOLFBALLS AND STRONG WINDS ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE 
STORM...MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PLEASANTv HILL.

BUNTING

LAT...LON 3994 9376 3977 9376 3963 9338 3996 9339

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:20 AM CDT, 9 hours 43 minutes earlier.

Area forecast discussion, Jun 10, 3:20 AM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
320 AM CDT WED JUN 10 1998

FORECAST PROBLEMS INCLUDE PRECIPITATION CHANCES AND TEMPERATURES
THROUGH FORECAST CYCLE. TSRA/SHRA ACTIVITY DEVELOPING OVER SOUTHERN
PORTIONS OF FA...ASSOCIATED WITH NORTHWARD MOVING SURFACE WARM FRONT.
H8 PROFILER PLOT ALSO SHOWING 35-40KT LLJ OVER EASTERN KS/EASTERN OK
HELPING TO PROVIDE LIFT. WOULD EXPECT THIS PRECIPITATION TO BE
DIURNALLY DRIVEN...AS INTENSITY OF LLJ BEGINS TO DECREASE AFTER
SUNRISE. HOWEVER...WITH BOUNDARY IN AREA...AND PLENTY OF SURFACE
HEATING EXPECTED TODAY...WOULD NOT BE SURPRISED TO SEE SOME SCT
ACTIVITY LATER THIS AFTERNOON. AS A RESULT...WILL NOT PUT TIME
QUALIFIER ON PCPN CHANCES TODAY.

BETTER CHANCE FOR MORE WIDESPREAD PRECIPITATION COMES TONIGHT...AS
MODELS SHOW H5 WAVE ROTATING INTO CENTRAL PLAINS. IN RESPONSE TO
THIS...MODELS DEVELOP STRONGER LLJ TONIGHT. AGREE WITH NCEP QPF
DISCUSSION...PLACING HEAVY RAIN THREAT OVER CENTRAL MISSOURI IN LINE
WITH EXPECTED TRAJECTORY OF LLJ.

IN GENERAL...WILL GO WITH FWC GUIDANCE...WHICH IS A BIT WARMER THAN
FAN.

MJM

.EAX...
MO...NONE.
KS...NONE.

In the hours before

Local storm report, Jun 10, 12:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    4 W KIDDER                MO    .88 INCH HAIL
06/10/98   CALDWELL
Local storm report, Jun 10, 12:50 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 PM    4 W KIDDER                MO    .88 INCH HAIL
06/10/98   CALDWELL
Local storm report, Jun 10, 12:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    1 ENE PURCELL             KS    .88 INCH HAIL
06/10/98   DONIPHAN
Local storm report, Jun 10, 12:57 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1257 PM CDT WED JUN 10 1998

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1110 AM    1 ENE PURCELL             KS    .88 INCH HAIL
06/10/98   DONIPHAN
Special weather statement, Jun 10, 1:00 PM CDT, 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 10 1998

...A FEW SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
MAINLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON TO BOONVILLE. A
MORE ORGANIZED AREA OF THUNDERSTORMS ARE EITHER EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA THIS EVENING OR MOVE EAST OUT OF NEBRASKA
AND KANSAS TONIGHT. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND
DAMAGING WINDS... ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING. THE GREATEST THREAT OF SEVERE WEATHER IS
EXPECTED TO BE NORTH OF INTERSTATE 70. IN ADDITION...HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING.

DISCUSSION: A WARM FRONT FROM KANSAS CITY TO SEDALIA WILL MOVE
SLOWLY NORTH TO A SAINT JOSEPH TO MACON LINE BY THIS EVENING WITH AN
UNSTABLE AIR MASS TO REMAIN IN PLACE THROUGH TONIGHT. THE WARM FRONT
IN COMBINATION WITH SERIES OF WEAK UPPER LEVEL STORM SYSTEMS WILL
TRIGGER THUNDERSTORMS THROUGH TONIGHT. WIND PROFILES SUGGEST THAT
TORNADOES ARE ALSO POSSIBLE MAINLY IN THE VICINITY OF THE WARM FRONT.

DB
Special weather statement, Jun 10, 1:00 PM CDT, 3 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
100 PM CDT WED JUN 10 1998

...A FEW SEVERE THUNDERSTORMS ARE LIKELY THROUGH TONIGHT...

FORECAST: SCATTERED THUNDERSTORMS WILL CONTINUE THIS AFTERNOON
MAINLY NORTH OF A LINE FROM ST JOSEPH TO CARROLLTON TO BOONVILLE. A
MORE ORGANIZED AREA OF THUNDERSTORMS ARE EITHER EXPECTED TO DEVELOP
ACROSS THE OUTLOOK AREA THIS EVENING OR MOVE EAST OUT OF NEBRASKA
AND KANSAS TONIGHT. ALTHOUGH THE PRIMARY THREAT IS LARGE HAIL AND
DAMAGING WINDS... ISOLATED TORNADOES ARE ALSO POSSIBLE LATE THIS
AFTERNOON AND THIS EVENING. THE GREATEST THREAT OF SEVERE WEATHER IS
EXPECTED TO BE NORTH OF INTERSTATE 70. IN ADDITION...HEAVY RAINFALL
MAY PRODUCE LOCALIZED FLOODING.

DISCUSSION: A WARM FRONT FROM KANSAS CITY TO SEDALIA WILL MOVE
SLOWLY NORTH TO A SAINT JOSEPH TO MACON LINE BY THIS EVENING WITH AN
UNSTABLE AIR MASS TO REMAIN IN PLACE THROUGH TONIGHT. THE WARM FRONT
IN COMBINATION WITH SERIES OF WEAK UPPER LEVEL STORM SYSTEMS WILL
TRIGGER THUNDERSTORMS THROUGH TONIGHT. WIND PROFILES SUGGEST THAT
TORNADOES ARE ALSO POSSIBLE MAINLY IN THE VICINITY OF THE WARM FRONT.

DB

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 4:30 AM CDTSevere Thunderstorm WarningEAXCooper45 min
Jun 10, 5:01 AM CDTSevere Thunderstorm WarningEAXHoward29 min
Jun 10, 11:45 AM CDTSevere Thunderstorm WarningEAXBuchanan45 min
Jun 10, 12:02 PM CDTSevere Thunderstorm WarningEAXClinton, DeKalb43 min
Jun 10, 12:25 PM CDTSevere Thunderstorm WarningEAXCaldwell50 min
Jun 10, 1:27 PM CDTSevere Thunderstorm WarningEAXLinn48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.